Thunderstorm Wind, Campbell
- When
- July 12, 6:20 PM MST
- Where
- Campbell County, 24.31 mi SE of Wright
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.550, -105.090
A thunderstorm produced wind gusts near 60 mph across the Rochelle Hills in far southeastern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts near 60 mph across the Rochelle Hills in far southeastern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 12, 3:54 PM MST, 2 hours 26 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 454 PM MDT Wed Jul 12 2017 .DISCUSSION...(This Evening Through Wednesday) Issued at 131 PM MDT Wed Jul 12 2017 Upper level analysis shows nearly zonal flow over the northern plains, with slight ridging over the northwestern CONUS. Skies across the CWA are partly to mostly cloudy. Radar shows a storm developing over the central Hills. Winds are generally northerly around 10 kts, and temperatures are rising into the 80s. Showers and thunderstorms will be possible mainly across northeastern WY and the Black Hills this afternoon and evening. MLCAPE of 500-1000 J/kg and 0-6 km shear around 40 kts could support a few strong to severe storms across those areas. The upper ridge will begin rebuilding over the western CONUS Thursday, persisting into the weekend. Mainly dry weather is expected on Thursday, besides a few afternoon/evening storms over the Hills. On Friday night, a weak trough/cool front will slide into the region, with models hinting at a potential line of showers/storms. There may be a few spotty showers/storms around Saturday, but generally dry weather is expected for the weekend. Temperatures will climb back near 100 by Friday, with 90s for Sat/Sun. Looking into next week, both the ECMWF and GFS show the ridge flattening as it shifts eastward, placing the northern plains in more active zonal to southwest flow. Chances for showers and thunderstorms will increase, and at this point the hot weather is expected to continue through early next week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 450 PM MDT Wed Jul 12 2017 Sct Tsra will continue through the evening, mainly along and south of I90, with IFR conditions in stronger storms. Storms will move east/end by Thursday morning. VFR conditions outside of any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 450 AM MDT Wed Jul 12 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 450 AM MDT Wed Jul 12 2017 /550 AM CDT Wed Jul 12 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible today, especially around the Black Hills. Strong winds will be the main threat from thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hot and mainly dry weather will continue. Isolated thunderstorms are possible at times, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 312 PM MDT WED JUL 12 2017 SDZ026-028-029-074-122200- Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD- Rapid City SD- 312 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 400 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over Mount Rushmore National Memorial, or near Hill City, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hermosa, Keystone, Hayward, Mount Rushmore National Memorial, Center Lake, Keystone Wye, State Game Lodge, Black Elk Peak, Black Hills Playhouse, Horse Thief Lake, Palmer Gulch Resort and northeastern Custer State Park. LAT...LON 4387 10360 4397 10355 4389 10316 4370 10328 TIME...MOT...LOC 2112Z 283DEG 7KT 4390 10345 Calderon
Special Weather Statement National Weather Service Rapid City SD 550 PM MDT WED JUL 12 2017 WYZ055-058-130030- Weston WY-Southern Campbell WY- 550 PM MDT WED JUL 12 2017 ...SPECIAL WEATHER STATEMENT... At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Upton, or 30 miles northeast of Wright, moving southeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Campbell and northwestern Weston Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4395 10514 4408 10503 4400 10462 4371 10492 TIME...MOT...LOC 2349Z 304DEG 17KT 4396 10496 Eagan
Special Weather Statement National Weather Service Rapid City SD 612 PM MDT WED JUL 12 2017 WYZ055-130100- Southern Campbell WY- 612 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY UNTIL 700 PM MDT... At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Reno Junction, or 10 miles north of Wright, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wright and Reno Junction. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4391 10571 4405 10556 4399 10516 4367 10544 TIME...MOT...LOC 0012Z 297DEG 17KT 4390 10554 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST WRIGHT 43.75N 105.50W
07/12/2017 M56 MPH CAMPBELL WY MESONET
&&
EAGANSpecial Weather Statement
National Weather Service Rapid City SD
656 PM MDT WED JUL 12 2017
WYZ055-058-130145-
Weston WY-Southern Campbell WY-
656 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 745 PM MDT...
At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Rochelle, or 15 miles east of Wright, moving southeast
at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Campbell and southwestern Weston Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4393 10524 4375 10484 4349 10506 4349 10558
4359 10559
TIME...MOT...LOC 0056Z 298DEG 19KT 4367 10521
EaganSpecial Weather Statement National Weather Service Rapid City SD 702 PM MDT WED JUL 12 2017 WYZ058-130145- Weston WY- 702 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL 745 PM MDT... At 702 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Osage, or 19 miles west of Newcastle, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Upton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4379 10486 4414 10486 4415 10445 4380 10448 TIME...MOT...LOC 0102Z 270DEG 8KT 4395 10457 Eagan
The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700041.